Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 142, NWS Pueblo, CO

July 16, 2014Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2014, 4:29 PM MDT for Las Animas County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 4:29 PM MDT (22:29 UTC)
Expired
Jul 16, 2014, 4:48 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS55 KPUB 162229
SVRPUB
COC071-162315-
/O.NEW.KPUB.SV.W.0142.140716T2229Z-140716T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 515 PM MDT

* AT 429 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF TRINCHERA...OR 19 MILES EAST OF TRINIDAD...MOVING
  NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRANSON AND TRINCHERA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3721 10424 3742 10385 3700 10367 3699 10423
TIME...MOT...LOC 2229Z 247DEG 13KT 3718 10415 

HAIL...1.00IN
WIND...60MPH

$$

KAM
1 follow-up statement
513 
WWUS55 KPUB 162248
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT WED JUL 16 2014

COC071-162258-
/O.CAN.KPUB.SV.W.0142.000000T0000Z-140716T2315Z/
LAS ANIMAS CO-
448 PM MDT WED JUL 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3721 10424 3742 10385 3700 10367 3699 10423
TIME...MOT...LOC 2246Z 247DEG 13KT 3721 10407 

$$

KAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:49 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 3:49 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT WED JUL 16 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM MDT WED JUL 16 2014

WILL KEEP THIS BRIEF DUE TO ONGOING SEVERE AND FLOOD CONDITIONS.
FORECAST DISTRICT TO REMAIN ACTIVE INTO THURSDAY(...ESPECIALLY
FROM THIS AFTERNOON INTO TONIGHT) AS CONTINUED HIGH PRECIPITABLE
WATERS INTERACT WITH INCOMING UPPER DISTURBANCE.

IN ADDITION TO THE AVAILABLE ADEQUATE ATMOSPHERIC MOISTURE...
FAVORABLE CAPES...LIS AND MEAN LAYER SHEARS WILL ALLOW FOR THE
POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS AT TIMES FROM THIS
AFTERNOON INTO TONIGHT.

STORMS WITH LOCALLY HEAVY RAINFALL...CAPABLE OF PRODUCING FLASH
FLOODING...WILL BE POSSIBLE OVER AREA BURN SCARS AND LOCATIONS
THAT HAVE EXPERIENCED SIGNIFICANT PRECIPITATION SINCE
FRIDAY...THEREFORE WILL CONTINUE WITH FLASH FLOOD WATCH UNTIL
MIDNIGHT TONIGHT. ALSO...NEAR TO BELOW SEASONAL MAXIMUM
TEMPERATURES ARE ANTICIPATED OVER MOST LOCATIONS THURSDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 350 PM MDT WED JUL 16 2014

WILL KEEP THIS DISCUSSION BRIEF DUE TO ONGOING SEVERE WEATHER.

THE FORECAST DISTRICT SHOULD THEN NOTE A DRYING AND WARMING TREND
FROM FRIDAY INTO NEXT MONDAY AS UPPER RIDGING BUILDS OVER SOUTHERN
COLORADO. ISOLATED PRIMARILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE.

MAXIMUM TEMPERATURES CLIMBING TO ABOVE MID TO LATE JULY
CLIMATOLOGICAL AVERAGES ARE ANTICIPATED FROM FRIDAY INTO NEXT
WEDNESDAY WITH MAXIMUM TEMPERATURES(OVER EASTERN SECTIONS OF THE
CWFA) CLIMBING INTO THE 90S AND CHALLENGING THE CENTURY MARK AT
TIMES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 350 PM MDT WED JUL 16 2014

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO IMPACT THE
KALS...KCOS AND KPUB TAF SITES AT TIMES FROM THIS AFTERNOON INTO
TONIGHT...CAPABLE OF PRODUCING PERIODS OF MVFR/IFR CONDITIONS AS
WELL AS THE POTENTIAL FOR LOCALLY HEAVY RAIN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ067-068-
070>089-093>099.

&&
Hazardous weather outlook, Jul 16, 11:00 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT WED JUL 16 2014

COZ058>089-093>099-171700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP
OVER THE MOUNTAINS THIS AFTERNOON...THEN SPREAD ACROSS LOWER
ELEVATIONS DURING THE LATE AFTERNOON AND EVENING HOURS. ADEQUATE ATMOSPHERIC
MOISTURE IS AVAILABLE TO SUPPORT LOCALLY HEAVY RAINFALL...WHICH
MAY CAUSE FLASH FLOODING...ESPECIALLY ACROSS AREA BURN SCARS AND
OVER LOCATIONS WHERE HEAVY RAIN HAS FALLEN SINCE FRIDAY. MANY
STORMS WHICH FORM TODAY AND TONIGHT WILL ALSO HAVE THE POTENTIAL
OF PRODUCING HAZARDOUS CLOUD TO GROUND LIGHTNING AND HAIL
GENERALLY SMALLER THAN PENNIES.

IN ADDITION...THERE WILL BE A CHANCE FOR ONE OR TWO SEVERE
THUNDERSTORMS THIS AFTERNOON...PRIMARILY OVER FAR SOUTHEASTERN
COLORADO. HAIL AROUND THE SIZE OF QUARTERS...WIND GUSTS AROUND 60
MPH AT TIMES AN EVEN AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGH THE
WEEKEND...MAINLY IN THE AFTERNOONS AND EVENINGS AND ESPECIALLY
ALONG AND NEAR THE MOUNTAINS AND HIGHER TERRAIN. STORMS WILL
BECOME WEAKER AND LESS WIDESPREAD FOR THE LATTER HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 16, 3:20 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 NNW PETERSON AFB      38.89N 104.74W
07/16/2014  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            HEAVY RAIN...STREET AND PARKING LOT FLOODING.

&&

RMG
Local storm report, Jul 16, 3:21 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NNW PETERSON AFB      38.89N 104.73W
07/16/2014  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

RMG
Local storm report, Jul 16, 3:23 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
07/16/2014  M0.53 INCH       EL PASO            CO   TRAINED SPOTTER

            BEGAN 0257 PM. 25 MINUTE DURATION. WITH PEA TO 1/4 INCH
            HAIL.

&&

RMG
Local storm report, Jul 16, 3:29 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.74W
07/16/2014  M1.15 INCH       EL PASO            CO   TRAINED SPOTTER

            30 MINUTE DURATION...WITH PEASIZE HAIL.

&&

RMG
Local storm report, Jul 16, 4:20 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 SSW RYE               37.91N 104.94W
07/16/2014  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0330 PM     HEAVY RAIN       3 NW PETERSON AFB       38.85N 104.75W
07/16/2014  M0.74 INCH       EL PASO            CO   TRAINED SPOTTER

            15 MINUTE DURATION

0340 PM     FUNNEL CLOUD     3 ESE FALCON            38.91N 104.57W
07/16/2014                   EL PASO            CO   PUBLIC

            WELL DESCRIBED...SHORT DURATION FUNNEL.

&&

RMG
Local storm report, Jul 16, 4:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
428 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      COLORADO SPRINGS        38.83N 104.82W
07/16/2014                   EL PASO            CO   BROADCAST MEDIA

            6-12 INCHES FLOWING WATER HWY 24 AND 31ST

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:00 PM MDTSpecial Weather StatementPUBChaffee30 min
Jul 15, 6:08 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 15, 6:37 PM MDTAreal Flood AdvisoryPUBLake3 hr
Jul 15, 6:52 PM MDTSpecial Weather StatementPUBOtero23 min
Jul 15, 7:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jul 15, 7:20 PM MDTSpecial Weather StatementPUBSaguache40 min
Jul 15, 8:08 PM MDTSpecial Weather StatementPUBTeller52 min
Jul 15, 8:40 PM MDTSpecial Weather StatementPUBMineral35 min
Jul 15, 11:56 PM MDTSpecial Weather StatementPUBTeller34 min
Jul 16, 11:29 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more13 hr
Jul 16, 11:50 AM MDTAreal Flood AdvisoryPUBEl Paso55 min
Jul 16, 12:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 16, 12:10 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 16, 12:13 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jul 16, 12:28 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 16, 12:38 PM MDTSevere Thunderstorm WarningPUBConejos26 min
Jul 16, 1:42 PM MDTFlash Flood WarningPUBFremont2 hr
Jul 16, 2:05 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo40 min
Jul 16, 2:33 PM MDTFlash Flood WarningPUBMineral, Rio Grande3 hr
Jul 16, 2:34 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 16, 2:39 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo51 min
Jul 16, 2:42 PM MDTFlash Flood WarningPUBEl Paso, Teller3 hr
Jul 16, 2:51 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller39 min
Jul 16, 2:58 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 16, 3:04 PM MDTSevere Thunderstorm WarningPUBEl Paso41 min
Jul 16, 3:06 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jul 16, 3:25 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo20 min
Jul 16, 3:37 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Jul 16, 3:44 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Jul 16, 3:45 PM MDTFlash Flood WarningPUBEl Paso5 hr
Jul 16, 4:22 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 16, 4:31 PM MDTAreal Flood AdvisoryPUBPueblo3 hr
Jul 16, 5:16 PM MDTFlash Flood WarningPUBCrowley6 hr
Jul 16, 5:27 PM MDTSpecial Weather StatementPUBLas Animas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.